Cocaine Overdose Symptoms & What to Do
Last Updated Dec 2, 2021
A cocaine overdose is life-threatening, primarily signaled by problems with the cardiovascular system and a high level of agitation, paranoia, or confusion. A person may also have difficulty breathing.
In later stages of an overdose, a person may experience a heart attack, seizure, or stroke. Because of these serious risks, it’s important to seek medical help immediately.
Signs & Symptoms of a Cocaine Overdose
A cocaine overdose is characterized by the following signs and symptoms:
- Irregular heart rhythm
- Difficulty breathing
- High blood pressure
- High body temperature (hyperthermia)
- Extreme agitation or paranoia
- Anxiety or panic
- Heart attack
A cocaine overdose has the potential to be life-threatening and should be taken seriously. A person overdosing on cocaine is experiencing what is called cocaine toxicity, meaning they have taken a toxic dosage of cocaine.
Notable Dangers of Cocaine Overdose
Two notable dangers of a cocaine overdose are the drug’s effect on the way a person thinks and their cardiovascular system’s operations.
Someone who has taken a dangerous amount of cocaine may act irrationally and even dangerously. They can become paranoid, irritable, and extremely hyper. Especially when combined with the possibility of hallucinations, a person overdosing on cocaine may be incapable of making rational choices or correctly processing the events occurring around them.
Secondly, cocaine’s effect on the heart and other important systems means the person who is overdosing is at risk of heart attack, stroke, and seizure. In the worst cases, a person who experiences one of these symptoms may die, especially if they have pre-existing medical conditions that make these symptoms even more dangerous than they are for the general population.
Overall, cocaine is a drug that can impact almost every organ in the body.
Stages of Cocaine Overdose
Cocaine’s adverse effects are caused by inhibiting the reuptake of catecholamines into a person’s nerve endings. Catecholamines are involved in how the body reacts to stress, helping to operate what is often called a person’s fight-or-flight response.
A cocaine overdose can be broken down into three stages:
In this initial stage, a person may begin to experience headaches, nausea, uncontrolled muscle movements, and vertigo (dizziness). Their blood pressure will likely rise, and they may experience hyperthermia — sweating much more than usual and possibly experiencing muscle breakdown, renal and liver injury, and more as a result.
Their emotional state will be restless and possibly agitated, although this might be combined with a sense of euphoria. They’re unlikely to be capable of completely rational decision-making.
At this stage, a person will more clearly be in distress. They may experience seizures, become incontinent, and could experience serious circulatory problems, with a bluish tint at the tips of their fingers and toes. Breathing will likely be difficult, and they may be gasping for air.
A person experiencing these symptoms is in serious need of medical intervention. If they don’t receive care, they may die or experience permanent brain damage.
In this final stage of a cocaine overdose, a person’s body may begin to fail, shutting down important systems. They will likely lose consciousness, entering a coma. Their heart or respiratory system may fail.
A person at this stage of an overdose is going to die or experience permanent brain damage without prompt medical intervention. Even with professional medical attention, the person is in serious danger.
Risk Factors for Cocaine Overdose
Americans have seen a rise in cocaine-related deaths, with almost 20,000 people dying of a cocaine-related overdose in 2020, usually when the drug is used in combination with opioids.
Cocaine should never be taken with opioids due to the way the drugs can interact and cause dangerous changes to the way a person breathes. Cocaine should also never be taken with alcohol.
A more obvious factor that puts a person at risk of a cocaine overdose is the amount of the drug taken. While no dose of cocaine should be considered “safe,” the more cocaine a person takes, the greater their risk of an overdose.
Smaller individuals will generally need to take less cocaine to experience an overdose compared to larger individuals.
What to Do in Case of an Overdose
If someone you know is experiencing a cocaine overdose or any potentially serious symptoms related to drug use, call 911 right away. Report your location and the symptoms of the person in trouble. The operator will want to know their medical history, which you should try to give as accurately as possible.
Follow the emergency operator’s instructions closely. It is important to be honest during this call, especially regarding whatever drugs the person took and how much. An accurate idea of what drugs are in the person’s system may be essential to saving their life.
There is no medication that can reverse a cocaine overdose, although medical professionals can treat the symptoms of an overdose. Emergency medical care can greatly increase the chances that someone survives and reduce the potential that an overdose will cause permanent damage.
The primary goals of emergency overdose treatment are to restore blood flow to the heart, get oxygen to the brain, and stop a person from seizing.
Protection When You Call for Help
Many states have what are called “Good Samaritan” laws in place, which prevent legal action against individuals who call emergency services to help people experiencing an overdose, even if the activities engaged in that led to that overdose were illegal.
These laws exist to help encourage people who use drugs to seek help rather than ignore medical emergencies.
Sign of a Problem
If you have overdosed on cocaine, it’s a sign of a problem. With comprehensive addiction treatment, you can examine your cocaine use and determine what steps you need to take to get back in control of your life.
Cocaine. (April 2021). National Institute on Drug Abuse.
Cocaine Toxicity. (May 2022). StatPearls.
Overdose Death Rates. (January 2022). National Institute on Drug Abuse.
Acute and Chronic Effects of Cocaine on Cardiovascular Health. (February 2019). International Journal of Molecular Sciences.
What Happens if You Mix Cocaine With Alcohol and/or Other Drugs? Drug Policy Alliance.
Other Drugs. (November 2021). Centers for Disease Control and Prevention.
Cardiovascular Effects of Cocaine. (December 2010). Circulation.
Cocaine Use and Stroke. (June 2007). Postgraduate Medical Journal.
Cocaine-Associated Seizures and Incidence of Status Epilepticus. (May 2010). The Western Journal of Emergency Medicine.
Cocaine Toxicity. (May 2022). StatPearls.
The Treatment of Cocaine Use Disorder. (October 2019). Science Advances.
Brain Circuit Responsible for Cocaine Withdrawal-Induced Anxiety and Relapse-Related Behavior. (May 2022). University of California, Irvine.
Table of Contents